Alert archive / Texas / Hurricane Local Statements in 2008
Hurricane Local Statement 2, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this hurricane local statement at Sep 10, 2008, 12:38 PM CDT for 7 counties in Texas. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Sep 10, 2008, 12:38 PM CDT (17:38 UTC)
- Expired
- Sep 10, 2008, 5:28 PM CDT
- In force
- 5 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Harris County, TX, Jackson County, TX, Liberty County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 30 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1160 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
097 WTUS84 KHGX 101738 HLSHGX URGENT - IMMEDIATE BROADCAST REQUESTED HURRICANE IKE LOCAL STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1238 PM CDT WED SEP 10 2008 ...EVACUATIONS INITIATED FOR PORTIONS OF THE SOUTHEAST TEXAS COASTAL COUNTIES... .AT 1100 AM EDT...1500Z...THE CENTER OF HURRICANE IKE WAS LOCATED NEAR LATITUDE 23.9 NORTH...LONGITUDE 85.3 WEST OR ABOUT 225 MILES... 365 KM...WEST-SOUTHWEST OF KEY WEST FLORIDA AND ABOUT 430 MILES... 690 KM...SOUTHEAST OF THE MOUTH OF THE MISSISSIPPI RIVER. ALTHOUGH THE CENTER OF IKE MOVED LITTLE OVER THE PAST FEW HOURS... THE HURRICANE IS GENERALLY MOVING TOWARD THE WEST-NORTHWEST NEAR 8 MPH...13 KM/HR. A WEST-NORTHWESTWARD MOTION IS EXPECTED TO CONTINUE FOR THE NEXT COUPLE OF DAYS...WHICH WOULD TAKE IKE THROUGH THE CENTRAL GULF OF MEXICO. MAXIMUM SUSTAINED WINDS ARE NOW NEAR 90 MPH...150 KM/HR...WITH HIGHER GUSTS. IKE IS A CATEGORY ONE HURRICANE ON THE SAFFIR- SIMPSON SCALE. ADDITIONAL STRENGTHENING IS EXPECTED AND IKE COULD BE A MAJOR HURRICANE TOMORROW. IKE IS A LARGE TROPICAL CYCLONE. HURRICANE FORCE WINDS EXTEND OUTWARD UP TO 80 MILES... 130 KM...FROM THE CENTER...AND TROPICAL STORM FORCE WINDS EXTEND OUTWARD UP TO 205 MILES...335 KM. THE LATEST MINIMUM CENTRAL PRESSURE REPORTED FROM A NOAA HURRICANE HUNTER AIRCRAFT WAS 957 MB...28.26 INCHES. COASTAL STORM SURGE FLOODING ALONG THE COASTS OF CUBA AND IN THE FLORIDA KEYS SHOULD SUBSIDE TODAY. ABOVE NORMAL TIDES OF 2 TO 4 FEET ARE ALREADY OCCURRING ALONG MUCH OF THE NORTH COAST OF THE GULF OF MEXICO. IKE IS EXPECTED TO PRODUCE TOTAL RAINFALL ACCUMULATIONS OF 6 TO 12 INCHES OVER WESTERN CUBA...WITH ISOLATED MAXIMUM AMOUNTS OF UP TO 20 INCHES POSSIBLE. THESE RAINS ARE LIKELY TO CAUSE LIFE- THREATENING FLASH FLOODS AND MUD SLIDES OVER MOUNTAINOUS TERRAIN. ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR SO ARE POSSIBLE OVER THE SOUTHWEST FLORIDA AND THE FLORIDA KEYS THROUGH THIS EVENING. TXZ200-213-214-235>238-111745- /O.NEW.KHGX.HU.S.0002.080910T1738Z-000000T0000Z/ BRAZORIA-CHAMBERS-GALVESTON-HARRIS-JACKSON-LIBERTY-MATAGORDA- 1238 PM CDT WED SEP 10 2008 ...EVACUATIONS INITIATED FOR PORTIONS OF THE SOUTHEAST TEXAS COASTAL COUNTIES... ...NEW INFORMATION... NEW EVACUATION INFORMATION FOR COASTAL COUNTIES OF SOUTHEAST TEXAS. ...AREAS AFFECTED... THIS STATEMENT RECOMMENDS ACTIONS TO BE TAKEN BY PERSONS IN THE FOLLOWING COUNTIES OR MARINE AREAS: BRAZORIA...CHAMBERS...GALVESTON...HARRIS...JACKSON...LIBERTY... MATAGORDA. ...WATCHES/WARNINGS... NO ADDITIONAL HAZARDS ARE IN EFFECT. ...PRECAUTIONARY/PREPAREDNESS ACTIONS... CURRENT EVACUATION INFORMATION: BRAZORIA COUNTY: A MANDATORY EVACUATION HAS BEEN ORDERED FOR ZIP ZONE 77541. A SPECIAL NEEDS EVACUATION ORDER IS IN PLACE FOR THE ENTIRE COUNTY. A VOLUNTARY EVACUATION IS IN PLACE FOR THE ENTIRE COUNTY. RESIDENTS IN THE COASTAL AREAS AND THOSE REQUIRING TRANSPORTATION FROM BRAZORIA COUNTY TO BELL COUNTY MUST RUSH THEIR PREPARATIONS TO COMPLETION. GALVESTON COUNTY: A VOLUNTARY EVACUATION WILL BEGIN THIS AFTERNOON FOR BOLIVAR PENINSULA...THE WEST END OF GALVESTON ISLAND INCLUDING JAMAICA BEACH...SAN LEON...BACLIFF...BAYOU VISTA...OMEGA BAY...TIKI ISLAND...DICKINSON...KEMAH...AND CLEAR LAKE SHORES. CITIZENS MAY ALSO CONSIDER EVACUATING IF THEY LIVE IN LOW-LYING AREAS SUBJECT TO FLOODING OR IN MOBILE HOMES. IF YOU DECIDE TO EVACUATE...PLEASE REMEMBER TO PACK YOUR DISASTER KIT AND IMPORTANT PAPERS. THE GALVESTON-BOLIVAR FERRY WILL LIKELY CEASE OPERATIONS AT 11 PM THURSDAY NIGHT. JACKSON COUNTY: A VOLUNTARY EVACUATION HAS BEEN INITIATED FOR THE ENTIRE COUNTY. MATAGORDA COUNTY: A MANDATORY EVACUATION HAS BEEN ORDERED FOR PEOPLE WHO LIVE AND WORK SOUTH OF HIGHWAY 35. THIS MANDATORY EVACUATION INCLUDES THE COMMUNITIES OF PALACIOS...ASHBY-BUCKEYE...EL MATON...COLLEGEPORT... MATAGORDA...WADSWORTH...SARGENT...CEDAR LANE...CHINQUAPIN...TRES PALACIOS OAKS...AND TIDEWATER OAKS. BLESSING IS ALSO INCLUDED IN THE MANDATORY EVACUATION EVEN THOUGH IT IS NORTH OF HIGHWAY 35. THE MANDATORY EVACUATION DOES NOT INCLUDE BAY CITY OR VAN VLECK. IT IS RECOMMENDED YOU EVACUATE WITH YOUR PETS. BE SURE TO TAKE A PET CARRIER...LEASH...VACCINATION RECORDS...AND FOOD FOR YOUR PET. IF YOU EVACUATE TO A SHELTER...YOUR PETS WILL BE BOARDED AT A SEPARATE FACILITY. IF YOU HAVE NO MEANS OF TRANSPORTATION OR CANNOT FIND ANYONE TO HELP YOU EVACUATE AND NEED ASSISTANCE...YOU CAN CONTACT 979-245-3056 OR 979-244-5318. RESIDENTS OF MATAGORDA COUNTY WHO NEED SHELTER CAN EVACUATE TO THE SHELTER HUB IN AUSTIN. SIGNS IN AUSTIN WILL DIRECT EVACUEES TO OPEN SHELTERS. VEHICLES SUCH AS BOATS...18 WHEELERS...TRAILERS...OR SECOND CARS CAN BE PARKED AT THE MATAGORDA COUNTY FAIRGROUNDS. IF YOU PARK YOUR PROPERTY THERE...PLEASE BE AWARE IT IS AT YOUR OWN RISK. THE SWING BRIDGES AT MATAGORDA AND SARGENT WILL BE PERMANENTLY CLOSED AT 6 PM THURSDAY WHICH MEANS YOU WILL NOT BE ABLE TO PASS OVER THE BRIDGES PAST THAT TIME. THE EVACUATIONS IN MATAGORDA COUNTY MUST BE COMPLETED BY 6 PM THURSDAY. PUBLIC SERVICES WILL NOT BE AVAILABLE IN THESE AREAS AFTER THIS TIME FOR THE DURATION OF THE EVENT. PERSONS WITH QUESTIONS ABOUT THE EVACUATION CAN CALL 979-244-5318. ...STORM SURGE AND STORM TIDE... THE FOLLOWING TIDE LEVELS ARE BASED ON THE CURRENT FORECAST TRACK AND FORECAST INTENSITY FOR HURRICANE IKE. THE LEVELS ARE SUBJECT TO CHANGE BASED ON ANY FUTURE CHANGES IN THE FORECAST. IF THE TRACK SHIFTS EASTWARD...THEN THESE LEVELS MAY BE INCREASED. TIDE LEVELS WILL EXCEED 4 FEET ABOVE MEAN LOWER LOW WATER ALONG THE UPPER TEXAS COAST BEGINNING FRIDAY MORNING. MAXIMUM TIDE LEVELS WILL OCCUR FRIDAY NIGHT THROUGH SATURDAY MORNING. MAXIMUM WATER LEVELS FORECAST: SHORELINE OF MATAGORDA BAY - 12 TO 18 FEET COASTAL AREAS FROM MATAGORDA TO SAN LUIS PASS - 7 TO 10 FEET COASTAL AREAS OF GALVESTON AND CHAMBERS COUNTIES - 4 TO 8 FEET SHORELINE OF GALVESTON BAY - 4 TO 8 FEET ...WINDS... NORTHEAST WINDS WILL INCREASE TO 15 TO 20 MPH INLAND...25 TO 35 MPH COAST BEGINNING LATE THURSDAY NIGHT. TROPICAL STORM FORCE WINDS WILL REACH THE UPPER TEXAS COAST FRIDAY MORNING. ...NEXT UPDATE... THE NEXT HURRICANE LOCAL STATEMENT WILL BE ISSUED AROUND 6 PM CDT. $$
1 follow-up statement
974 WTUS84 KHGX 102228 HLSHGX URGENT - IMMEDIATE BROADCAST REQUESTED HURRICANE IKE LOCAL STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 528 PM CDT WED SEP 10 2008 ...HURRICANE WATCHES ISSUED FOR THE GULF COAST... .AT 400 PM CDT...THE CENTER OF HURRICANE IKE WAS LOCATED NEAR LATITUDE 24.5 NORTH...LONGITUDE 86.1 WEST OR ABOUT 625 MILES SOUTHEAST OF GALVESTON. IKE IS MOVING TOWARD THE NORTHWEST NEAR 8 MPH. A TURN BACK TO A WEST-NORTHWESTWARD MOTION IS EXPECTED TONIGHT...AND A MOSTLY WEST-NORTHWESTWARD MOTION THROUGH THE CENTRAL AND WESTERN GULF OF MEXICO IS EXPECTED OVER THE NEXT COUPLE OF DAYS. MAXIMUM SUSTAINED WINDS ARE NEAR 100 MPH. IKE IS A CATEGORY TWO HURRICANE ON THE SAFFIR-SIMPSON SCALE. IKE IS EXPECTED TO BECOME A MAJOR HURRICANE WITHIN THE NEXT 24 HOURS. IKE IS A VERY LARGE TROPICAL CYCLONE. HURRICANE FORCE WINDS EXTEND OUTWARD UP TO 90 MILES FROM THE CENTER...AND TROPICAL STORM FORCE WINDS EXTEND OUTWARD UP TO 200 MILES. THE LATEST MINIMUM CENTRAL PRESSURE REPORTED BY AN AIR FORCE RESERVE UNIT RECONNAISSANCE AIRCRAFT WAS 958 MB...28.29 INCHES. TXZ200-213-214-235>238-112230- /O.CAN.KHGX.HU.S.0002.000000T0000Z-000000T0000Z/ /O.NEW.KHGX.HU.A.1009.080910T2228Z-000000T0000Z/ BRAZORIA-CHAMBERS-GALVESTON-HARRIS-JACKSON-LIBERTY-MATAGORDA- 528 PM CDT WED SEP 10 2008 ...HURRICANE WATCH IN EFFECT... ...NEW INFORMATION... HURRICANE WATCHES HAVE BEEN ISSUED FOR THE TEXAS COAST WELL IN ADVANCE OF THE USUAL 36 HOUR LEAD TIME. THIS HAS BEEN DONE TO GIVE PERSONS ACROSS SOUTHEAST TEXAS MORE TIME TO MAKE PREPARATIONS. THE STORM IS EXPECTED TO STRENGTHEN TO CATEGORY 4 INTENSITY WITH WINDS PEAKING NEAR 130 MPH CLOSE TO THE EYE OF THE STORM. THE STORM WILL LIKELY BE A VERY LARGE STORM WITH A WIND FIELD OF SUSTAINED TROPICAL FORCE WINDS THAT COULD BLANKET A LARGE SWATH OF THE TEXAS COAST AHEAD OF AND AT LANDFALL. THE STORM IS EXPECTED TO MAKE LANDFALL BETWEEN MIDNIGHT AND 6 AM FRIDAY NIGHT INTO SATURDAY. ...AREAS AFFECTED... THIS STATEMENT RECOMMENDS ACTIONS TO BE TAKEN BY PERSONS IN THE FOLLOWING COUNTIES OR MARINE AREAS: BRAZORIA...CHAMBERS...GALVESTON...HARRIS...JACKSON...LIBERTY... MATAGORDA. ...WATCHES/WARNINGS... A HURRICANE WATCH HAS BEEN ISSUED FOR THE UPPER TEXAS COAST. NO ADDITIONAL HAZARDS ARE IN EFFECT. ...PRECAUTIONARY/PREPAREDNESS ACTIONS... CURRENT EVACUATION INFORMATION: ADDITIONAL EVACUATIONS MAY BE ISSUED BEFORE 630 PM...STAY TUNED. BRAZORIA COUNTY: A MANDATORY EVACUATION HAS BEEN ORDERED FOR ZIP ZONE 77541. A SPECIAL NEEDS EVACUATION ORDER IS IN PLACE FOR THE ENTIRE COUNTY. A VOLUNTARY EVACUATION IS IN PLACE FOR THE ENTIRE COUNTY. RESIDENTS IN THE COASTAL AREAS AND THOSE REQUIRING TRANSPORTATION FROM BRAZORIA COUNTY TO BELL COUNTY MUST RUSH THEIR PREPARATIONS TO COMPLETION. GALVESTON COUNTY: A VOLUNTARY EVACUATION BEGAN THIS AFTERNOON FOR BOLIVAR PENINSULA...THE WEST END OF GALVESTON ISLAND INCLUDING JAMAICA BEACH...SAN LEON...BACLIFF...BAYOU VISTA...OMEGA BAY...TIKI ISLAND...DICKINSON...KEMAH...AND CLEAR LAKE SHORES. CITIZENS MAY ALSO CONSIDER EVACUATING IF THEY LIVE IN LOW-LYING AREAS SUBJECT TO FLOODING OR IN MOBILE HOMES. IF YOU DECIDE TO EVACUATE...PLEASE REMEMBER TO PACK YOUR DISASTER KIT AND IMPORTANT PAPERS. THE GALVESTON-BOLIVAR FERRY WILL LIKELY CEASE OPERATIONS AT 11 PM THURSDAY NIGHT. JACKSON COUNTY: A VOLUNTARY EVACUATION HAS BEEN INITIATED FOR THE ENTIRE COUNTY. MATAGORDA COUNTY: A MANDATORY EVACUATION HAS BEEN ORDERED FOR PEOPLE WHO LIVE AND WORK SOUTH OF HIGHWAY 35. THIS MANDATORY EVACUATION INCLUDES THE COMMUNITIES OF PALACIOS...ASHBY-BUCKEYE...EL MATON...COLLEGEPORT... MATAGORDA...WADSWORTH...SARGENT...CEDAR LANE...CHINQUAPIN...TRES PALACIOS OAKS...AND TIDEWATER OAKS. BLESSING IS ALSO INCLUDED IN THE MANDATORY EVACUATION EVEN THOUGH IT IS NORTH OF HIGHWAY 35. THE MANDATORY EVACUATION DOES NOT INCLUDE BAY CITY OR VAN VLECK. IT IS RECOMMENDED YOU EVACUATE WITH YOUR PETS. BE SURE TO TAKE A PET CARRIER...LEASH...VACCINATION RECORDS...AND FOOD FOR YOUR PET. IF YOU EVACUATE TO A SHELTER...YOUR PETS WILL BE BOARDED AT A SEPARATE FACILITY. IF YOU HAVE NO MEANS OF TRANSPORTATION OR CANNOT FIND ANYONE TO HELP YOU EVACUATE AND NEED ASSISTANCE...YOU CAN CONTACT 979-245-3056 OR 979-244-5318. RESIDENTS OF MATAGORDA COUNTY WHO NEED SHELTER CAN EVACUATE TO THE SHELTER HUB IN AUSTIN. SIGNS IN AUSTIN WILL DIRECT EVACUEES TO OPEN SHELTERS. ...STORM SURGE AND STORM TIDE... THE FOLLOWING TIDE LEVELS ARE BASED ON THE CURRENT FORECAST TRACK AND FORECAST INTENSITY FOR HURRICANE IKE. THE LEVELS ARE SUBJECT TO CHANGE BASED ON ANY FUTURE CHANGES IN THE FORECAST. IF THE TRACK SHIFTS EASTWARD...THEN THESE LEVELS MAY BE INCREASED DRAMATICALLY FOR THE GALVESTON BAY REGION. TIDE LEVELS WILL EXCEED 5 FEET ABOVE MEAN LOWER LOW WATER ALONG THE UPPER TEXAS COAST BEGINNING FRIDAY MORNING. MAXIMUM TIDE LEVELS WILL OCCUR FRIDAY NIGHT THROUGH SATURDAY MORNING. MAXIMUM WATER LEVELS FORECAST: SHORELINE OF MATAGORDA BAY - 15 TO 22 FEET COASTAL AREAS FROM MATAGORDA TO SAN LUIS PASS - 10 TO 14 FEET COASTAL AREAS OF GALVESTON AND CHAMBERS COUNTIES AND THE SHORES OF GALVESTON BAY - 8 TO 12 FEET ...WINDS... NORTHEAST WINDS WILL INCREASE 20 TO 30 MPH WITH HIGHER GUSTS AFTER 3 AM FRIDAY ALONG THE COAST. WINDS WILL STEADILY INCREASE THROUGHOUT THE MORNING AND BY 2 PM ON FRIDAY WINDS OF 40 TO 60 MPH WITH MUCH HIGHER GUSTS WILL BE POSSIBLE ALONG THE COAST INLAND...WINDS ALONG THE INTERSTATE 10 CORRIDOR SHOULD BE NEARING 25 TO 40 MPH SUSTAINED MAKING ELEVATED ROADWAYS POTENTIALLY HAZARDOUS. SUSTAINED HURRICANE FORCE WINDS OF 75 MPH WILL BE POSSIBLE BY 8 PM FRIDAY. NEAR THE EYEWALL WHICH IS FORECAST TO COME ONSHORE MATAGORDA COUNTY SUSTAINED WINDS IN EXCESS OF 110 MPH WILL PRODUCE WIDESPREAD DAMAGE. FLYING DEBRIS WILL BE POTENTIALLY FATAL. IN CLOSE TO THE EYE EXTREMELY DANGEROUS WINDS WILL CAUSE EXTENSIVE DAMAGE AND ALL MOBILE HOMES WILL BE DESTROYED. STRUCTURAL DAMAGE WILL INCLUDE HOUSES OF POOR TO AVERAGE CONSTRUCTION BEING DESTROYED OR SEVERELY DAMAGED. MODERATE TO MAJOR DAMAGE OF WELL CONSTRUCTED HOUSES WILL INCLUDE FAILURE OF UP TO ONE HALF OF ALL GABLED ROOFS. IN ADDITION....UP TO ONE QUARTER OF EXTERIOR WALLS WILL FAIL. ALUMINUM AND LIGHT WEIGHT STEEL ROOFS WILL BE TORN OFF BUILDINGS AT INDUSTRIAL PARKS. PARTIAL ROOF AND EXTERIOR WALL FAILURES ARE LIKELY AT LOW RISE APARTMENT BUILDINGS...ESPECIALLY THOSE OF POOR TO AVERAGE CONSTRUCTION. MOST WINDOWS IN HIGH RISE OFFICE BUILDINGS WILL BE BLOWN OUT...WITH OTHER MINOR TO MODERATE DAMAGE POSSIBLE DUE TO SWAYING. AIRBORNE DEBRIS OF LIGHT TO MODERATE WEIGHT WILL CAUSE ADDITIONAL MAJOR DAMAGE...AS WELL AS INJURIES AND A FEW FATALITIES. NEAR TOTAL POWER LOSS IS EXPECTED. UP TO ONE HALF OF ALL POWER POLES WILL BE KNOCKED DOWN...AND HUNDREDS OF TRANSFORMERS WILL POP. THE AVAILABILITY OF POTABLE WATER WILL BE DIMINISHED AS FILTRATION SYSTEMS BEGIN TO FAIL. NATURAL DAMAGE WILL INCLUDE THOUSANDS OF TREES BEING SEVERELY DAMAGED. UP TO THREE QUARTERS OF ALL HEALTHY SMALL TO MEDIUM SIZED TREES WILL SNAP OR BE UPROOTED...MOST COMMON ON SATURATED GROUND. UP TO ONE HALF OF HEALTHY LARGE TREES WILL SNAP OR BE UPROOTED. MOST NEWLY PLANTED GROUND CROPS WILL BE WIPED OUT. LIVESTOCK LEFT OUTSIDE WILL BE INJURED...SOME CRITICALLY. A FEW LIVESTOCK DEATHS ARE LIKELY. ...INLAND FLOODING... WIDESPREAD RAINFALL OF 2 TO 4 INCHES WITH ISOLATED TOTALS OF 6 TO 10 INCHES POSSIBLE FRIDAY THROUGH SATURDAY. SIGNIFICANT FLOODING WILL BE POSSIBLE IN AREAS OF HEAVIEST RAINFALL. ...TORNADOES... AS THE STORM NEARS THE COAST FRIDAY EVENING THE THREAT OF TORNADOES WILL INCREASE RAPIDLY. REMEMBER THE INNERMOST ROOM WITH THE GREATEST NUMBER OF WALLS BETWEEN YOU AND THE WINDS WILL PROVIDE YOU WITH SOME SHELTER. DO NOT GO NEAR WINDOWS. ...NEXT UPDATE... THIS STATEMENT WILL BE UPDATED AROUND 11 PM. $$ GMZ330-335-350-355-370-375-112230- /O.NEW.KHGX.HU.A.0001.080910T2228Z-000000T0000Z/ GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 528 PM CDT WED SEP 10 2008 ...HURRICANE WATCH IN EFFECT... ...NEW INFORMATION... HURRICANE WATCH ISSUED FOR THE UPPER TEXAS COASTAL WATERS AND BAYS. ...AREAS AFFECTED... THIS STATEMENT RECOMMENDS ACTIONS TO BE TAKEN BY PERSONS IN THE FOLLOWING COUNTIES OR MARINE AREAS: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM. ...WATCHES/WARNINGS... NO ADDITIONAL HAZARDS ARE IN EFFECT. ...PRECAUTIONARY/PREPAREDNESS ACTIONS... MARINERS SHOULD VERY QUICKLY TAKE ACTION TO PREPARE FOR THE PASSAGE OF A MAJOR HURRICANE THROUGH THE TEXAS COASTAL WATERS. HURRICANE WATCHES HAVE BEEN ISSUED FOR THE TEXAS COASTAL WATERS WELL IN ADVANCE OF THE USUAL 36 HOUR LEAD TIME. THIS HAS BEEN DONE TO GIVE MARINE INTERESTS MORE TIME TO MAKE PREPARATIONS FOR A MAJOR HURRICANE. ...STORM SURGE AND STORM TIDE... MAXIMUM WATER LEVELS FORECAST: SHORELINE OF MATAGORDA BAY - 15 TO 22 FEET COASTAL AREAS FROM MATAGORDA TO SAN LUIS PASS - 10 TO 14 FEET COASTAL AREAS OF GALVESTON AND CHAMBERS COUNTIES AND THE SHORES OF GALVESTON BAY - 8 TO 12 FEET ...WINDS... NORTHEAST WINDS WILL INCREASE TROPICAL STORM FORCE EARLY FRIDAY MORNING WITH WAVE HEIGHTS RISING TO 10 TO 18 FEET AFTER 8 AM. AS THE STRONGER WINDS WITH THE EYE MOVE INTO THE COASTAL WATERS WINDS OF 100 TO 130 KNOTS WILL BE POSSIBLE WITH SEAS IN EXCESS OF 20 FEET FRIDAY AFTER NOON. ...NEXT UPDATE... THE NEXT STATEMENT WILL BE ISSUED AROUND 11 PM. $$
What forecasters said that day
The local office's own words before this hurricane local statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this hurricane local statement went out at Sep 10, 11:20 AM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Sep 10, 11:20 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED MARINE DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1120 AM CDT WED SEP 10 2008 .DISCUSSION... WHILE THERE WERE NO MAJOR CHANGES TO THE TRACK OF IKE...THERE WERE SOME TWEAKS TO THE PROGGED WIND FIELDS WITH THE LAST FCST PACKAGE. HAVE ALSO ADDED THE MENTION OF ISOLATED POPS TO THE CWA TO ACCOUNT FOR THE DEVELOPMENT/TRENDS CURRENTLY SEEN ON RADAR. 41 && .MARINE... HAVE UPDATED THE FORECAST WITH THE LATEST NHC FORECAST WINDS FOR IKE. SWELLS ASSOCIATED WITH THE STORM WILL BEGIN AFFECTING THE COASTAL WATERS BETWEEN MIDNIGHT AND 6 AM THURSDAY. SCA CONDITIONS ARE LIKELY OVER THE 20 TO 60 NM WATERS BY SUNRISE THURSDAY AND OVER THE 00 TO 20 NM WATERS BY MIDDAY THURSDAY. WIND SPEEDS WILL BEGIN TO INCREASE THURSDAY NIGHT...WITH TROPICAL STORM CONDITIONS POSSIBLE OVER ALL THE WATERS BY EARLY FRIDAY. HURRICANE CONDITIONS WILL BE POSSIBLE OVER THE WESTERN WATERS INCLUDING MATAGORDA BAY FRIDAY THROUGH SATURDAY. SEAS WILL PEAK FRI NIGHT AT 10-20 FT NEARSHORE... 20-30 FT OFFSHORE. A GRADUAL IMPROVEMENT IS EXPECTED BEGINNING SATURDAY NIGHT...WITH SEAS DROPPING BELOW SCA LEVEL SUN NIGHT. 35 && .PREV DISCUSSION... /ISSUED 404 AM CDT WED SEP 10 2008/ HURRICANE IKE HAS EMERGED INTO THE GULF OF MEXICO ON A NW TRACK AND IS TRYING TO GET BETTER ORGANIZED. WARMER GULF WATERS SHOULD HELP IT DO THAT OVER THE NEXT 24 HRS. IKE IS EXPECTED TO TURN MORE TO THE WEST DURING THIS TIME AS WELL. UPPER AIR ANALYSIS SHOWS A BROAD UPPER LEVEL RIDGE STRETCHING OVER MUCH OF THE GULF COAST. IKE SHOULD BE UNDER THE INFLUENCE OF THIS RIDGE WHICH WILL HELP IT TURN MORE TO THE WEST. CONSENSUS OF THE LATEST HURRICANE GUIDANCE SUGGESTS THIS TO BE THE MORE LIKELY TRACK. OF THE MEDIUM RANGE MODELS...SEEMS THAT THE 00Z ECMWF HAS INITIALIZED THE RIDGE AND IKE THE BEST WITH THE GFS FAIRLY CLOSE AS WELL. THE MODELS BRING IKE TOWARDS THE MIDDLE TX COAST WITH THE GFS HAVING LAND FALL OF IKE CLOSER TO CRP. THE ECMWF BRINGS IT TOWARDS MATAGORDA BAY. THE MODELS HAVE SPED UP THE LANDFALL TIMING TO BE MORE FRI NIGHT POSSIBLY AROUND MIDNIGHT. LATEST NHC TRACK LOOKS TO BE FAIRLY CONSISTENT WITH THIS BUT MORE IN LINE WITH THE GFS. AT THIS POINT...THE ECMWF SEEMS TO HAVE HAD A BETTER HANDLE ON THE SITUATION SO THE FORECAST WILL BE MORE OF A BLEND OF IT AND THE NHC TRACK FOR IKE. THUNDERSTORM CHANCES WERE INCREASED ACROSS ALL OF SE TX BUT MAINLY TO THE SW AROUND MATAGORDA BAY AFTER 00Z SAT THROUGH 00Z SUN. HEAVY RAINFALL WILL BE MENTIONED AS WELL IN ADDITION TO ANY TROPICAL PROBABILISTIC WORDING. PLEASE SEE THE ADVISORIES FROM NHC FOR MORE DETAILS ABOUT IKE AND ITS FORECAST. THE GFS AFTER LAND FALL CONTINUES IKE ON A MORE WESTWARD TRACK WHERE THE ECMWF TAKES IKE NORTH INTO CENTRAL TX. THE GFS NOW FAILS TO BRING THROUGH A COLD FRONT WHICH STILL SURGES SOUTH ACCORDING TO THE ECMWF. THE FORECAST REMAINS IN LINE WITH THE ECMWF FOR THE MOST PART BUT WILL LEAVE IN SOME SLIGHT RAIN CHANCES GIVEN UNCERTAINTY OF THE FORECAST EARLY NEXT WEEK. ISSUANCE OF FORECAST PRODUCTS MAY BE SLOWED DUE TO USING TCM WINDS FOR HURRICANE IKE IN THE FORECAST. 39 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 93 75 96 77 92 / 20 20 10 10 30 HOUSTON (IAH) 94 76 95 78 90 / 20 20 10 10 40 GALVESTON (GLS) 89 80 90 81 87 / 20 20 10 20 60 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. &&
Hazardous weather outlook, Sep 10, 5:49 AM CDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 549 AM CDT WED SEP 10 2008 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-111100- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 549 AM CDT WED SEP 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HURRICANE IKE MAY BEGIN TO IMPACT COASTAL WATERS WITH HIGHER PERIOD SWELLS ON THURSDAY WITH WINDS INCREASING THURSDAY NIGHT INTO FRIDAY. TIDES WILL ALSO BE ON THE INCREASE DURING THIS TIME WITH RIP CURRENTS POSSIBLY DEVELOPING ALONG THE COAST. HURRICANE IKE IS EXPECTED TO MAKE LANDFALL ALONG THE MIDDLE TEXAS COAST FRIDAY NIGHT INTO SATURDAY MORNING. THE PEAK OF HURRICANE AND TROPICAL STORM CONDITIONS WILL MOST LIKELY BE EARLY SATURDAY MORNING. HEAVY RAINFALL WILL BE AN ADDITIONAL THREAT WHICH MAY CAUSE FLOODING MAINLY ALONG THE TRACK OF IKE. PLEASE CONTINUE TO MONITOR FORECASTS AND STATEMENTS CONCERNING ANY CHANGES TO HURRICANE IKE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 5:28 PM CDT | Hurricane Watch | HGX | Brazoria, Chambers, Galveston, Harris, Jackson, Liberty and 1 more | 18 hr |
Nearby
Hurricane Local Statements in Texas, 2008Every hurricane local statement in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.